At 04:05 AM 28/3/96 EST, Andrew McIntyre wrote:
>A previously well 9 year old boy presented to our emergency department with
>breathlessness and wheeze. He had no previous history of asthma although there
>was a family history of atopy. His local doctor had given him 5 mg of
>salbutamol and 1mg/kg of prednisolone without effect.
>On examination he had marked signs of respiratory distress. Although alert and
>talkative he was pale with a tachycardia of 140, tachypnoea of 40, intercostal
>recessions and O2 saturation 88% in air. Chest was hyperinflated with
>symmetrical poor air entry and quiet, biphasic wheeze. No crackles. He was
>apyrexial. (Spinal process alignment seemed normal.)
>We gave him constant nebulised salbutamol with an initial dose of ipratropium,
>put in a cannula and gave a further 1mg/kg of methyl prednisolone iv (local
>protocol). He improved steadily over the 2 hours he was in the ED but was
>oxygen dependant between nebulised doses of salbutamol when he was sent to the
>On the paediatric ward a thorough nurse tested his urine and found large
>of glucose and ketones. The resident on the ward requested:
>blood glucose- 22 mmol/l (400 mg/100 ml)
>U&Es- Na 124 mmol/l, rest N
>ABG- pO2= 10kpa; pCO2= 4.3kpa; ph= 7.24; be= neg 9
>FBC- Hb= 12.4; WCC= 9 (60% nuets); plats= 385
>CXR- hyperinflation + small, bilateral areas segmental collapse. No effusion.
>Normal cardiac outline.
>HbA1 not available until the following morning.
>What would you do now?
Both an acute stress response and treatment (steroids and B agonists) can
raise the BSL but they should not cause a metabolic acidosis. Poisoning is
I would give lots of oxygen and treat him as diabetic with insulin, ignore
the Na (correction by + 1/3 of BSL makes it normal), give him fluid, leave
him to the care of the Paediatricians with a request for blood ketone
levels, insulin antibodies and C peptide levels to confirm the diagnosis.
Dr Garry Wilkes MBBS FACEM
Department of Emergency Medicine
Royal Brisbane Hospital
Email [log in to unmask]
The URL for the PED-EM-L Web Page is: